Alert archive / South Carolina / Special Weather Statements in 2012

Special Weather Statement, NWS Charleston, SC

August 3, 2012Berkeley County, South Carolina

NWS Charleston, SC issued this special weather statement at Aug 3, 2012, 1:44 PM EDT for Berkeley County, South Carolina. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2012, 1:44 PM EDT (17:44 UTC)
Expired
Aug 3, 2012, 2:15 PM EDT
In force
31 min
Issued by
NWS Charleston, SC

County Berkeley County, SC

The radar

The Charleston,SC radar (KCLX), 139 km from the middle of the area, began a volume at 17:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 5.7 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2012-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2244 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2012-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -36 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2244 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
714 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
-36 m²/s²
0-3 km storm-relative helicity
-9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

197 
WWUS82 KCHS 031744
SPSCHS

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
144 PM EDT FRI AUG 3 2012

SCZ045-031815-
INLAND BERKELEY-
144 PM EDT FRI AUG 3 2012

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BERKELEY COUNTY
THROUGH 215 PM EDT...

AT 142 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR CALESTOWN...MOVING NORTH AT 20 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
JAMESTOWN...ALVIN...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
STRONG WINDS OF 45 TO 55 MPH...
FREQUENT CLOUD TO GROUND LIGHTNING...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.

&&

LAT...LON 3314 7967 3324 7988 3347 7993 3344 7987
      3341 7985 3338 7980 3338 7979 3332 7974
      3332 7970 3330 7966
TIME...MOT...LOC 1743Z 177DEG 16KT 3333 7978

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this special weather statement went out at Aug 3, 11:48 AM EDT, 1 hour 56 minutes earlier.

Area forecast discussion, Aug 3, 11:48 AM EDT, 1 hour 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
1148 AM EDT FRI AUG 3 2012

.SYNOPSIS...
ATLANTIC HIGH PRESSURE WILL PREVAIL INTO EARLY NEXT WEEK...WHILE
A TROUGH OF LOW PRESSURE PERSISTS INLAND. A STATIONARY FRONT WILL
STALL NORTH OF THE AREA MID TO LATE NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
LITTLE CHANGE HAS BEEN MADE TO THE FORECAST TODAY WITH THE EXCEPTION
OF LOWERING TEMPS 1-2 DEGREES AND INCREASING POPS TO SLIGHT CHANCE
FOR A SMALL CLUSTER OF SHOWERS/THUNDERSTORMS THAT CONTINUE TO
DRIFT INLAND OVER COLLETON...DORCHESTER...AND BERKELEY COUNTIES.
ONCE THESE SHOWERS/THUNDERSTORMS SHIFT FURTHER INLAND AND OUT OF
THE FORECAST AREA...THE MAIN FOCUS OF CONVECTION WILL TURN TO A
DEVELOPING SEABREEZE ALONG THE COAST EARLY THIS AFTERNOON.

THE MODIFIED 12Z CHS SOUNDING INDICATES THERE WILL BE PLENTY OF
INSTABILITY THIS AFTERNOON WITH SBCAPES RANGING FROM 2500-3000 J/KG
AND LIFTED INDICES AS LOW AS -8C. SHEAR PROFILES WILL REMAIN WEAK
THROUGH THIS EVENING. WITH THE LACK OF ANY SIGNIFICANT UPPER SUPPORT
ALOFT...PULSE TYPE THUNDERSTORMS WILL BE THE PRIMARY FORM OF
CONVECTION ALONG AND AHEAD OF AN INLAND MOVING SEABREEZE. ACTIVITY
MAY EVOLVE INTO MORE OF A MULTICELL SCENARIO SHOULD CONVECTIVE
OUTFLOWS BEGIN TO INTERACT. GIVEN THE AMOUNT OF INSTABILITY ALONG
WITH DCAPES NEAR 1100 J/KG...WBZ HEIGHTS AROUND 12500 FT AND
ANTICIPATED BOUNDARY INTERACTIONS...A FEW STORMS MAY BECOME STRONG
WITH DAMAGING WINDS AND MARGINAL HAIL UNTIL SUNSET. THE BEST
CHANCE OF STRONGER STORMS REMAINS BETWEEN 2 PM AND 8 PM THIS
AFTERNOON/EVENING.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH MONDAY/...
ANY LINGERING CONVECTION WILL DISSIPATE BY LATE EVENING WITH THE
LOSS OF INSOLATION AND CONVECTIVE OVERTURNING. CAN NOT COMPLETELY
RULE OUT AN ISOLATED SHOWER/TSTM FIRING OVERNIGHT GIVEN THE NATURE
OF THE AIRMASS IN PLACE...BUT PROBABILITIES FOR MEASURABLE
RAINFALL WILL GENERALLY REMAIN LESS THAN 20 PERCENT. DEPENDING ON
HOW QUICKLY DEBRIS CLOUDINESS WILL THIN...PATCHY FOG COULD DEVELOP
WITHIN A LIGHT WIND REGIME. LOWS WILL RANGE FROM THE LOWER 70S
INLAND TO THE UPPER 70S/NEAR 80 AT THE BEACHES AND DOWNTOWN
CHARLESTON.

THE SOUTHEAST STATES WILL REMAIN BETWEEN TWO UPPER LEVEL RIDGES
THROUGH THE WEEKEND...WITH THE WESTERN RIDGE LOCATED OVER THE
CENTRAL PLAINS AND THE EASTERN RIDGE CENTERED OVER THE ATLANTIC
WATERS. AT THE SURFACE...ATLANTIC HIGH PRESSURE WILL EXTEND OVER
THE MID ATLANTIC AND SOUTHEAST STATES...AS A WEAK INLAND TROUGH
TAKES SHAPE BY MONDAY.

THIS TYPICAL SUMMERTIME PATTERN WILL SUPPORT A GENERAL SOUTH-
SOUTHEAST ONSHORE FLOW AND ALLOW THE DAILY INLAND PROGRESSION OF
THE SEABREEZE. EXPECT PULSE TYPE SHOWERS AND THUNDERSTORMS TO
INITIATE EACH AFTERNOON AND EVENING...DRIVEN MAINLY BY SEABREEZE
CONVERGENCE...MESOSCALE BOUNDARY INTERACTIONS AND DIURNAL
HEATING/INSTABILITY. WEAK SHORTWAVE ENERGY ON SATURDAY WILL MOVE
OUT OF THE AREA BY SUNDAY AND MONDAY AS THE ATLANTIC RIDGE BUILDS
WESTWARD...LEAVING LITTLE UPPER LEVEL SUPPORT THROUGH THE SHORT
TERM PERIOD. AS A RESULT...ANY ISOLATED TO SCATTERED CONVECTION
WILL DIMINISH IN COVERAGE WITHIN WANING HEATING/INSTABILITY BY
SUNSET. HAVE MAINTAIN SHOWER/THUNDERSTORM CHANCES IN THE 20 TO 30
PERCENT RANGE EACH DAY. ALTHOUGH AN ISOLATED STRONG STORM IS
POSSIBLE WITH THIS PULSE TYPE CONVECTION AND BOUNDARY
INTERACTIONS...THE OVERALL SEVERE WEATHER THREAT WILL REMAIN LOW
OVER THE PERIOD.

HIGH TEMPERATURES WILL REACH THE LOWER 90S EACH AFTERNOON AWAY
FROM THE LOCALLY COOLER COASTLINE...WHILE LOW TEMPERATURES ONLY
FALL INTO THE LOW TO MID 70S.

&&

.LONG TERM /MONDAY NIGHT THROUGH THURSDAY/...
UPPER LEVEL RIDGING WILL BEGIN TO WEAKEN EARLY NEXT WEEK...AS A
TROUGH ALOFT AND SEVERAL SHORTWAVES MOVE ACROSS THE NEW ENGLAND
STATES. AN ASSOCIATED COLD FRONT WILL LIKELY STALL WELL TO THE
NORTH OF THE FORECAST AREA BY THE MIDDLE OF NEXT WEEK. AT THE
SURFACE...THE INLAND TROUGH COULD BECOME MORE PROMINENT BETWEEN
SURFACE HIGH PRESSURE OVER THE CENTRAL UNITED STATES AND THE
SUBTROPICAL HIGH JUST TO THE EAST. CONSIDERING THE INCREASED
FORCING FROM THE STALLED FRONT TO THE NORTH...COMBINED WITH
INFLUENCES FROM THE LEE TROUGH AND BOUNDARY/SEABREEZE
INTERACTIONS...CONVECTIVE POTENTIAL COULD BE GREATER THROUGH THE
EXTENDED PERIOD. TEMPERATURES WILL CONTINUE TO REFLECT NEAR
SEASONAL NORMALS...WITH HIGH TEMPERATURES IN THE LOW TO MID 90S
DURING THE AFTERNOON FALLING INTO THE LOW TO MID 70S OVERNIGHT.

&&

.AVIATION /16Z FRIDAY THROUGH TUESDAY/...
VFR WILL DOMINATE MUCH OF THE TAF PERIOD AT BOTH KCHS AND KSAV.
SCATTERED TSTMS ARE EXPECTED THIS AFTERNOON...MAINLY WEST OF THE
TERMINALS SO WILL LEAVE ANY MENTION OUT OF THE 03/12Z TAFS. THE
NEED FOR TSRA WILL BE REEVALUATED WITH THE 03/18Z TAF CYCLE.

EXTENDED AVIATION OUTLOOK...THERE ARE NO CONCERNS WITH A GREATER
THAN 30 PERCENT CONFIDENCE LEVEL AT THIS TIME.

&&

.MARINE...
THERE ARE NO MARINE CONCERNS THROUGH TONIGHT. A BROAD SOUTHERLY
FLOW REGIME WILL DOMINATE WITH WINDS GENERALLY 10-15 KT AND SEAS
2-3 FT.

ATLANTIC HIGH PRESSURE WILL EXPAND OVER THE WATERS THIS
WEEKEND...SUPPORTING CONDITIONS BELOW SMALL CRAFT ADVISORY
THRESHOLDS INTO EARLY NEXT WEEK. IN GENERAL...SOUTH WINDS BETWEEN
10-15 KT WILL PERSIST ON THE WESTERN SIDE OF THE ATLANTIC
RIDGE...WITH HIGHEST WINDS EXPECTED NEAR THE INLAND MOVING
SEABREEZE CIRCULATIONS AND EARLY NOCTURNAL SURGES. WINDS COULD
BRIEFLY BECOME SOUTHEAST EACH AFTERNOON/EVENING AS THE SEABREEZE
PUSHES INLAND. SEAS WILL REMAIN BETWEEN 1-3 FT...WITH SWELLS FROM
THE SOUTH/SOUTHEAST.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...NONE.

&&

SYNOPSIS...
NEAR TERM...DPB
SHORT TERM...
LONG TERM...
AVIATION...
MARINE...
Hazardous weather outlook, Aug 3, 4:22 AM EDT, 9 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
422 AM EDT FRI AUG 3 2012

AMZ330-GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>052-
040400-
CHARLESTON HARBOR-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-
EVANS-INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-INLAND BERKELEY-
INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
TIDAL BERKELEY-
422 AM EDT FRI AUG 3 2012

...SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

SEVERE THUNDERSTORMS...SCATTERED SHOWERS AND THUNDERSTORMS ARE
EXPECTED TO DEVELOP AWAY FROM THE BEACHES THIS AFTERNOON. A FEW OF
THE THUNDERSTORMS MAY BECOME SEVERE WITH LARGE HAIL THE SIZE OF
QUARTERS OR LARGER AND DAMAGING WINDS IN EXCESS OF 60 MPH.
FREQUENT CLOUD TO GROUND LIGHTNING AND LOCALLY HEAVY RAINFALL
COULD ALSO OCCUR. THE RISK FOR SEVERE WEATHER WILL BE GREATEST
BETWEEN 2 PM AND 8 PM.

PEOPLE ACROSS SOUTHEAST SOUTH CAROLINA AND SOUTHEAST GEORGIA ARE
ENCOURAGED TO MONITOR THE LATEST WEATHER CONDITIONS AND FORECASTS
THROUGHOUT THE DAY. THIS CAN BE DONE THROUGH NOAA WEATHER RADIO
ALL HAZARDS...TV OR YOUR LOCAL NEWS OUTLET. BE PREPARED TO TAKE
ACTION SHOULD THREATENING WEATHER APPROACH OR IF A WARNING IS
ISSUED FOR YOUR LOCATION.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

AMZ350-352-354-374-040400-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-
422 AM EDT FRI AUG 3 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Aug 3, 9:47 AM EDT, 3 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
947 AM EDT FRI AUG 03 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0919 AM     WATER SPOUT      6 SSW EDISTO BEACH      32.41N  80.36W
08/03/2012                   AMZ352             SC   EMERGENCY MNGR

            AN EMERGENCY MANAGER REPORTED 2 WATERSPOUTS OFF THE
            COAST OF HUNTING ISLAND AND HARBOR ISLAND.

&&

EVENT NUMBER CHS1200650

DPB
Special weather statement, Aug 3, 10:51 AM EDT, 2 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
1051 AM EDT FRI AUG 3 2012

SCZ043-031515-
INLAND COLLETON-
1051 AM EDT FRI AUG 3 2012

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF COLLETON COUNTY
THROUGH 1115 AM EDT...

AT 1052 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR JACKSONBORO...MOVING NORTHWEST AT 15 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
ASHEPOO...COTTAGEVILLE AND JACKSONBORO...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
FREQUENT CLOUD TO GROUND LIGHTNING...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD-TO-GROUND LIGHTNING IS OCCURRING. POSTPONE OUTDOOR
ACTIVITIES PROMPTLY. SEEK SHELTER INSIDE AN ENCLOSED BUILDING.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.

&&

LAT...LON 3290 8067 3297 8043 3285 8043 3274 8046
      3272 8054
TIME...MOT...LOC 1452Z 154DEG 12KT 3278 8051
Local storm report, Aug 3, 11:20 AM EDT, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
1120 AM EDT FRI AUG 03 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 AM     RIP CURRENTS     ISLE OF PALMS           32.79N  79.80W
08/03/2012                   CHARLESTON         SC   LIFEGUARD

            LIFEGUARDS OBSERVED A RIP CURRENT BETWEEN THE LIFEGUARD
            STAND AND 21ST STREET. NO RESCUES.

&&

EVENT NUMBER CHS1200651

BDC
Special weather statement, Aug 3, 1:44 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
144 PM EDT FRI AUG 3 2012

SCZ045-031815-
INLAND BERKELEY-
144 PM EDT FRI AUG 3 2012

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BERKELEY COUNTY
THROUGH 215 PM EDT...

AT 142 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR CALESTOWN...MOVING NORTH AT 20 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
JAMESTOWN...ALVIN...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
STRONG WINDS OF 45 TO 55 MPH...
FREQUENT CLOUD TO GROUND LIGHTNING...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.

&&

LAT...LON 3314 7967 3324 7988 3347 7993 3344 7987
      3341 7985 3338 7980 3338 7979 3332 7974
      3332 7970 3330 7966
TIME...MOT...LOC 1743Z 177DEG 16KT 3333 7978

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 6:09 AM EDTSpecial Marine WarningCHS44 min
Aug 3, 9:20 AM EDTSpecial Marine WarningCHS115 min
Aug 3, 10:51 AM EDTSpecial Weather StatementCHSColleton24 min

Nearby

Special Weather Statements in South Carolina, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.